Virginia, 2005

Hail and Damaging Winds in Virginia, May 15, 2005

May 15, 2005 · NWS AKQ · 19 events in 16 counties and zones

16 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 10:00 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 15, 10:00 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT SUN MAY 15 2005

PRE-FRONTAL SHOWERS BECOMING MORE ORGANIZED NOW ESPECIALLY ACROSS
NORTHERN SECTION OF FORECAST AREA...MID/HIGH CLOUDS WILL CONTINUE TO
GIVE WAY TO SUNSHINE AND INCRESING INSTABILITY AS WE PROGRESS INTO
AFTERNOON HOURS. WILL UPDATE WBCSPSAKQ...FOR SVR POTENTIAL THIS
AFTERNOON INTO EVENING...OTHERWISE FEW CHANGES MADE TO
PRECIP/SKY/TEMPS.
&&

.AVIATION...MAINLY VFR THIS AFTERNOON EXCEPT MVFR CIGS/VSBYS IN SCTD
MAINLY AFTN/EARLY EVE SHWRS/TSTMS.

&&

.MARINE...NO FLAGS REQUIRED IN THE SHORT TERM AS SW WINDS OVR COLD
WATER SFCS SHUD STAY JUST BLO SCA CRITERIA HIS AFTERNOON. WINDS SHIFTING
NW BEHIND COLD FRONT TONIGHT BUT ONLY A WEAK CAA SURGE SO NOT
EXPECTING MUCH IF ANY INCREASE IN SPEEDS. FAIRLY NICE BOATING CONDS
ON MONDAY THEN A SECONDARY CAA SURGE EXPECTED FOR LATE MON NIGHT
INTO TUE  PRODUCES WIND INCREASES AND CHOPPY WAVES/SEAS.

PREVIOUS AFD BELOW

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...WARM ERLY MRNG CONDS
ACRS THE MID ATLC...W/ TEMPS MAINLY IN THE UPR 60S TO LWR 70S AND
DEW PTS WELL INTO THE 60S. A CLUSTER OF SHWRS HAS DEVELOPED OVR PAST
HR IN NC PIEDMNT...TRACKING NEWD. DIFFICULT FCST TO PINPOINT TIMING
OF PRECIP TODAY...AS BEST FORCING W/ COLD FRONT LOOKS TO BE DURING
EVENG HRS AS FWD PROGRESSION WILL BE SLOW DUE TO UPR TROF BECMG NEG
TILTED ACRS THE OH VLY. THIS WILL NOT COINCIDE W/ BEST CAPE/INSTBLTY
FM SFC HTG. THINK THAT CURRENT CONVECTION WILL WANE SOMEWHAT AFTER
SUNRISE...W/ ANOTHER BATCH DEVELOPING BY AROUND NOON AS SFC INSTBLTY
INCREASES. HAVE GONE W/ LKLY POPS THIS AFTN FOR APPROXIMATELY WRN
2/3 CWA...CHC ALONG COAST WHERE UPR SUPPORT WILL BE WEAKER...DESPITE
THE AMPLE CAPE VALUES. DEEP SHEAR VALUES DO NOT REALLY SUPPORT
SUPERCELLS UNTIL LATE THIS AFTN/EVENG...AS WINDS ALOFT QUITE BENIGN
IN WARM SECTOR UNTIL THEN. BY LATE AFTN/EVENG...SPEED SHEAR
INCREASES SO WILL HAVE SLGT RISK FOR SVR...PRIMARY THREAT BEING
GUSTY WINDS...W/ SOME ISO HAIL ALSO POSBL IN STRGST CELLS DUE TO
COOLING ALOFT W/ APPRCH OF UPR TROF. CONTD LKLY POPS IN EVENG EXCEPT
CHC IN PIEDMNT AS DRIER AIR FILTERS IN BEHIND THE FRONT. NOT A LOT
OF COLD AIR AND FAST MOVEMNT BEHIND THIS SYSTM SO MSTR MAY LINGER
THRU SUNRISE IN SE ZONES. MONDAY LOOKS DRY (EXCEPT FOR CHC PRECIP
ERLY MRNG IN FAR SE) W/ TEMPS MAINLY IN 70S...WENT MSUNNY N AND
W...PCDY SE WHERE DEW PTS REMAIN A BIT HIGHER. BOTH GFS AND NAM
DEPICT WK CSTL TROF ALONG CAROLINA COAST ON TUE W/ WK HIGH PRES OVR
ERN GRT LKS. HAVE ADDED MORE CLD CVR TO NC ZONES...AND A CHC/SCHC
FOR RAIN. MAV GDNC POPS SUGGEST A CHC PRECIP UP TO RIC...BUT FOR NOW
HAVE STAYED W/ PCDY DRY CONDS AS MSTR LYR LOOKS TOO SHALLOW.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...HIGH PRES WEAKENS OFFSHORE
WED...ALLOWING MOIST OVERUNNING FLOW LATE WED INTO SAT. BROAD UPR
CUTOFF LOW OVR ERN CANADA/NE CONUS FROM THU INTO SAT...WILL KEEP
BNDRY IN VICINITY OF REGION THRU WEEKEND. MADE NO CHANGES TO CURRENT
FCST...W/ CHC PRECIP LATE WED INTO SAT. TEMPS OVERALL LOOK BLO NRML
ESP NRN SXTNS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

UPDATE...22
SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, May 15, 4:30 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN MAY 15 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS BY THE
AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER WITH SOME OF THESE STORMS. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL...PRIMARILY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 15, 10:15 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 AM EDT SUN MAY 15 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-152200-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE
VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-CUMBERLAND
VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA
VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER
VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES
CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA
VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
1115 AM EDT SUN MAY 15 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

LATE THIS MORNING PRE-FRONTAL SHOWERS HAVE DEVELOPED OVER CENTRAL
VIRGINIA AND NORTHCENTRAL NORTH CAROLINA. THIS SHOWERS WILL MOVE
NORTHEAST AS NEW DEVELOPMENT FORMS TO THE SOUTHWEST THOUGH EARLY
AFTERNOON. LATTER...THIS AFTERNOON A COLD FRONT WILL APPROACH THE
MID ATLANTIC REGION FROM THE WEST...AND WILL PUSH THROUGH THE AREA
THIS EVENING AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OUT AHEAD OF THE FRONT...AND WILL BECOME MORE NUMEROUS
ACROSS CENTRAL AND SOUTHEAST VIRGINIA...THE LOWER MARYLAND AND
VIRGINIA EASTERN SHORE...AND NORTHEAST NORTH CAROLINA BY THE
AFTERNOON HOURS. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WIND
GUSTS UP TO 60 MPH...BUT A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HAIL AS WELL. THE SEVERE THREAT WILL CONTINUE INTO THE
EVENING HOURS.

STAYED TUNED TO NOAA...ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLET FOR THE LATEST WEATHER FORECASTS AND UPDATES.

22
Special weather statement, May 15, 12:42 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SUN MAY 15 2005

NCZ012>017-030>032-VAZ079-084-086>087-087>090-090>091-
091>092-092>094-094>095-095>100-160100-
BERTIE-CAMDEN-CHOWAN-CURRITUCK-GATES-HERTFORD-NORTHAMPTON-
PASQUOTANK-PERQUIMANS-ACCOMACK-BRUNSWICK-GLOUCESTER-GREENSVILLE-
ISLE OF WIGHT-JAMES CITY-MATHEWS-NORTHAMPTON-SOUTHAMPTON-SURRY-
SUSSEX-YORK-CHESAPEAKE-EMPORIA-FRANKLIN-HAMPTON-NEWPORT NEWS-
NORFOLK-POQUOSON-PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-WILLIAMSBURG-
142 PM EDT SUN MAY 15 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
279 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREA...

IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES...

IN NORTHEAST NORTH CAROLINA...

BERTIE... CAMDEN... CHOWAN...
CURRITUCK... GATES... HERTFORD...
NORTHAMPTON... PASQUOTANK... PERQUIMANS...

IN VIRGINIA THIS WATCH INCLUDES 12 COUNTIES...

IN EAST CENTRAL VIRGINIA...

GLOUCESTER...

IN SOUTH CENTRAL VIRGINIA...

BRUNSWICK... GREENSVILLE...

IN SOUTHEAST VIRGINIA...

ACCOMACK... ISLE OF WIGHT... JAMES CITY...
MATHEWS... NORTHAMPTON... SOUTHAMPTON...
SURRY... SUSSEX... YORK...

IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES...

IN SOUTHEAST VIRGINIA...

CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN...
CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK...
CITY OF POQUOSON... CITY OF PORTSMOUTH... CITY OF SUFFOLK...
CITY OF VIRGINIA BEACH... CITY OF WILLIAMSBURG

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NEW POINT COMFORT TO SMITH POINT...
COASTAL WATERS FROM CHINCOTEAGUE TO NC VA BORDER OUT 20 NM...
CURRITUCK SOUND...

HURLEY
Special weather statement, May 15, 12:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EDT SUN MAY 15 2005

VAZ060-062-065>071-079-080-151845-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND
VA-HENRICO VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
153 PM EDT SUN MAY 15 2005

...THUNDERSTORMS DEVELOPING CENTRAL VIRGINIA...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS FROM POWHATAN TO 29 MILES WEST
OF CHASE CITY...OR FROM POWHATAN TO HALIFAX...MOVING EAST AT 40 MPH.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE
REGION OVER THROUGH 245 PM. AREAS THAT MAY BE AFFECTED OVER THE TIME
INCLUDE...SUBLETTS...MANAKIN... WINTERHAM...ROSLYN HILLS...
DUMBARTON...AND WINTERPOCK.

SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE
POSSIBLE IN THE PATH OF THESE STORMS.

FOSTER
Special weather statement, May 15, 1:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT SUN MAY 15 2005

VAZ073-076>078-082>086-089>091-094-151845-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NEWPORT
NEWS/HAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-SURRY VA-YORK VA-
202 PM EDT SUN MAY 15 2005

...SHOWERS AND THUNDERSTORMS OVER EASTERN VIRGINIA...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS FROM 8 MILES NORTHEAST OF ROBLEY
TO CLAREMONT...OR FROM CALLAO TO CLAREMONT...MOVING EAST AT 25 MPH.
SHOWERS AND POSSIBLE THUNDERSTORMS WILL LIKELY OCCUR OVER THIS
REGION THROUGH 300 PM. SOME AREAS LIKELY TO BE AFFECTED INCLUDE...
  URBANNA AROUND 210 PM EDT...
  WILLIAMSBURG AROUND 220 PM EDT...
  QUEENS LAKE AROUND 225 PM EDT...
  GLOUCESTER COURTHOUSE AROUND 230 PM EDT...
  GLOUCESTER POINT AROUND 240 PM EDT...

HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THESE STORMS.
Special weather statement, May 15, 1:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT SUN MAY 15 2005

VAZ084>086-151930-
GLOUCESTER VA-MATHEWS VA-MIDDLESEX VA-
242 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORM OVER THE MIDDLE PENINSULA...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLOUCESTER COURTHOUSE...MOVING NORTH EAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARE NECK AT 250 PM
EDT...BEULAH AT 255 PM EDT...FORT NONSENSE AT 300 PM EDT...CARDINAL
AT 305 PM EDT...PORT HAYWOOD AT 310 PM EDT...MOON AT 315 PM EDT.

WIND GUSTS TO 50 MPH AND HAIL ARE POSSIBLE WITH THIS STORM. EXPECT
FREQUENT DANGEROUS LIGHTNING...ALONG WITH HEAVY RAINFALL WHICH MAY
CAUSE MINOR FLOODING AND PONDING OF WATER ON ROADS.

FOSTER

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Gloucester

When
May 15, 1:55 PM EST
Where
Gloucester County, Gloucester
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.533

Thunderstorm Wind, Mathews

When
May 15, 2:00 PM EST
Where
Mathews County, 1 mi N of Port Haywood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -76.317

Several trees down near Route 613.

Hail, Mathews

When
May 15, 2:00 PM EST
Where
Mathews County, 1 mi N of Port Haywood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -76.317

Hail, Chesterfield

When
May 15, 2:15 PM EST
Where
Chesterfield County, 1 mi N of Matoaca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -77.483

Hail, Dinwiddie

When
May 15, 2:30 PM EST
Where
Dinwiddie County, 3 mi NE of Burgess
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -77.500

Hail, Petersburg (C)

When
May 15, 2:32 PM EST
Where
Petersburg (C) County, Petersburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -77.417

Hail, Colonial Heights (C)

When
May 15, 2:35 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -77.417

Hail, Prince George

When
May 15, 2:37 PM EST
Where
Prince George County, Prince George
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.217, -77.283

Hail, Hopewell (C)

When
May 15, 2:40 PM EST
Where
Hopewell (C) County, Hopewell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -77.300

Hail, Nottoway

When
May 15, 2:42 PM EST
Where
Nottoway County, Nottoway
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -78.083

Thunderstorm Wind, Prince George

When
May 15, 2:50 PM EST
Where
Prince George County, Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.217, -77.283

Numerous trees down along Ruffin Road.

Thunderstorm Wind, Prince George

When
May 15, 2:50 PM EST
Where
Prince George County, 1 mi W of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
37.250, -76.983

Trees leaning on power lines. Other straight line wind damage was found 2 miles north of Prince George courthouse where a tree was down on a house.

Hail, Charles City (C)

When
May 15, 3:18 PM EST
Where
Charles City (C) County, 2 mi NW of Rustic
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -76.783

Hail, James City

When
May 15, 3:30 PM EST
Where
James City County, Norge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.767, -76.350

Hail, Chesapeake (C)

When
May 15, 4:55 PM EST
Where
Chesapeake (C) County, 2 mi N of Deep Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.770, -76.633

Hail, Northampton

When
May 15, 5:00 PM EST
Where
Northampton County, Exmore
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
36.850, -75.983

Hail, Suffolk (C)

When
May 15, 5:14 PM EST
Where
Suffolk (C) County, 3 mi SW of Suffolk Arpt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -75.833

Hail, Virginia Beach (C)

When
May 15, 5:30 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -76.267

Hail, Norfolk (C)

When
May 15, 5:40 PM EST
Where
Norfolk (C) County, Norfolk
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -77.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450052, 5450053, 5450055, 5450054, 5450056, 5450057, 5450058, 5450059, 5450060, 5450061, 5450062, 5450070, 5450063, 5450064, 5450065, 5450067, 5450066, 5450068, 5450069.